Alert archive / Alabama / Flash Flood Warnings in 2001

Flash Flood Warning 26, NWS Birmingham, AL

June 27, 2001Tuscaloosa County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 27, 2001, 3:37 AM CDT for Tuscaloosa County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2001, 3:37 AM CDT (08:37 UTC)
Expired
Jun 27, 2001, 6:30 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Whole counties

County Tuscaloosa County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1845 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 270841
FFWBMX
ALC125-271130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 AM CDT WED JUN 27 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TUSCALOOSA COUNTY IN ALABAMA

* UNTIL 630 AM CDT

* AT 334 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF
THUNDERSTORMS WITH VERY HEAVY RAIN COVERING MUCH OF TUSCALOOSA
COUNTY.  RADAR ESTIMATES RAINFALL OF AT LEAST 3 TO 5 INCHES HAVE
OCCURRED JUST TO THE NORTH OF THE CITY OF NORTHPORT IN TUSCALOOSA
COUNTY.  THE THUNDERSTORMS ARE BUILDING SOUTH INTO THE CITY OF
TUSCALOOSA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:00 AM CDT, 37 minutes earlier.

Area forecast discussion, Jun 27, 3:00 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 AM CDT WED JUN 27 2001

UPR LOW WILL CONTINUE TO DRIFT WESTWARD TODAY. WED SHOULD JUST ABOUT
BE A REPEAT OF TUE. AREA OF TSTMS HAS CONT THROUGH THE NIGHT AND
TSTMS SHOULD INCREASE WITH THE DAYTIME HEATING. ATMOSPHERE REMAINS
VERY UNSTABLE OVER FA. MDL SOUNDING GIVE LI AROUND -6...K AROUND
30...AND ABOUT 1.5 INCHES OF PW DURING THE AFTERNOON HOURS. JUST
ABOUT ANY TYPE OF BOUNDARY WILL PROVIDE A FOCUS FOR THE TSTMS. WILL
USE 50 TO 30 PCT POPS FOR THE DAY AND 20 PCT FOR THE NIGHT. DAY SHIFT
MAY HAVE TO ADJUST POPS FOR WHERE TSTMS DEVELOP. TSTMS SHOULD PRODUCE
MOSTLY LOCALLY HEAVY RAIN AND HAIL. LOCAL FLOODING IS AGAIN POSSIBLE.
WOULD NOT EXPECT TSTMS TO CONTINUE AS LATE INTO THUR MORNING AS THEY
DID TONIGHT.

MDL TEMPS VERY CLOSE AND WILL USE AVG.

HSV 084/067 083/067 423
BHM 085/066 084/068 323
MGM 090/069 087/069 323

.BHM...NONE.

&

In the hours before

Special weather statement, Jun 27, 12:10 AM CDT, 3 hours 27 minutes before
ALZ001>038-040>050-272300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1210 AM CDT WED JUN 27 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

ONCE AGAIN THE UPPER LOW OVER THE LOWER MISSISSIPPI VALLEY WILL BE
THE MAJOR WEATHER MAKER FOR THE REGION. EARLY MORNING RAINFALL HAS
LEFT A FOCUSING SURFACE BOUNDARY FROM SCOTTSBORO TO JASPER TO
VERNON. LOCATIONS TO THE SOUTH AND EAST OF THIS FEATURE WILL HAVE
THE GREATEST POTENTIAL OF SEEING SCATTERED THUNDERSTORMS...WITH SOME
THUNDERSTORMS REACHING SEVERE CRITERIA. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL...HEAVY RAINFALL AND FREQUENT DANGEROUS
LIGHTNING. SOME STORMS MAY PRODUCE DAMAGING WINDS...BUT ONCE
AGAIN...HAIL WILL BE THE MAJOR CONCERN ALONG WITH LOCALIZED FLOODING
DUE TO SLOW MOVING STORMS.

ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED THIS AFTERNOON AND
EVENING. HOWEVER...LAW ENFORCEMENT AND EMA OFFICIALS SHOULD REMAIN
ABREAST OF DEVELOPING WEATHER THIS AFTERNOON AND EVENING DUE TO THE
LIKELIHOOD OF HAIL AND LOCALIZED FLOODING.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1,
BIRMINGHAM IS 2,
MONTGOMERY IS 3,

1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT.

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT IS A WET MICROBURST,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:25 PM CDTSevere Thunderstorm WarningBMXJefferson65 min
Jun 26, 8:26 PM CDTSevere Thunderstorm WarningBMXJefferson49 min
Jun 26, 10:54 PM CDTSevere Thunderstorm WarningBMXMadison36 min
Jun 26, 11:54 PM CDTSevere Thunderstorm WarningBMXPickens51 min
Jun 27, 2:56 PM CDTSevere Thunderstorm WarningBMXTuscaloosa34 min

Nearby

Flash Flood Warnings in Alabama, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.